Neutralization of IL-8 prevents the induction of dermatologic adverse events associated with the inhibition of epidermal growth factor receptor

Nannie Bangsgaard, Mischa Houtkamp, Danita H Schuurhuis, Paul W H I Parren, Ole Baadsgaard, Hans W M Niessen, Lone Skov

Research output: Contribution to journalArticleAcademicpeer-review

66 Downloads (Pure)

Abstract

Epidermal growth factor receptor (EGFR) inhibitors are widely used in the treatment of cancer. EGFR-targeted treatment is known to be associated with a high incidence of dermatological adverse reactions, including papulopustular rash, which can be dose-limiting and may affect compliance to treatment. Currently, the pathways involved in EGFR inhibitor-induced rash are poorly understood and few treatment options for this adverse event are available. Here, we developed a model for induction of papulopustular rash in healthy human volunteers by subcutaneous injection of the anti-EGFR monoclonal antibody zalutumumab. The injection sites and surrounding skin were evaluated by a dermatologist for the presence or absence of papulopustular rash and skin biopsies were taken to confirm the macroscopical findings by immunohistochemistry. Locally injected zalutumumab induced a papulopustular rash, characterized by acute follicular neutrophil-rich hair follicle inflammation, and thus mimicked adverse events induced by systemic administration of EGFR inhibitors. In this model, we tested the hypothesis that neutrophils, attracted by IL-8, play a central role in the observed rash. Indeed, concomitant local repeat dose treatment with HuMab-10F8, a neutralizing human antibody against IL-8, reduced the rash. Inhibition of IL-8 can therefore ameliorate dermatological adverse events induced by treatment with EGFR inhibitors.

Original languageEnglish
Article numbere39706
JournalPLoS ONE
Volume7
Issue number6
DOIs
Publication statusPublished - 2012

Cite this